How can some medications cause you erectile dysfunction?
What is Erectile dysfunction?
Erectile dysfunction is basically a disorder found in men which could be a sign of physical or psychological condition. The symptoms associated with this disorder is found in men’s reproductive organ i.e. inability to keep an erection firmer and longer enough during a sexual activity.
Erectile dysfunction is a treatable disorder which includes many possible methods such as natural remedies, alternative medicine, and prescription drugs. In this article, let us discuss about some faster ways to treat this disorder.
There are many men who experience erectile dysfunction occasionally because of stress, fatigue, alcohol, or emotional issues, but 25% of men have recurring episodes of the disorder. People dealing with erectile dysfunction will be:
- Unable to achieve erection at anytime needed.
- might achieve erection sometime but not when needed like during sexual activity.
- might able to achieve erection when needed but not long enough
Causes of Erectile dysfunction
Arousal of male sexual desire is a complex process that involves the brain, hormones, emotions, nerves, muscles, and blood vessels. There are a number of conditions that can cause erectile dysfunction. Erectile dysfunction can also be caused or worsened by stress and mental health concerns.
The cause of erectile dysfunction can be a combination of physical and psychological factors. The anxiety surrounding maintaining an erection might be caused by a minor physical condition that slows your sexual response. A person experiencing anxiety may suffer from erectile dysfunction or have it worsened.
Can medicines cause Erectile dysfunction?
There are several factors that can cause or contribute to erectile dysfunction. As an example, a person might take medications. There is a possibility that medicines that affect the blood flow to the sexual organs and the sex drive may increase the risk of Erectile Dysfunction.
In older men, it is more likely that they are taking some kind of medication, which contributes to erectile dysfunction. An estimated 25% of cases of ED are related to medication side effects, according to the Harvard Special Health Report on Erectile Dysfunction.
Take a look at your medicine cabinet if you are having problems achieving or maintaining an erection. Erectile dysfunction may be caused by many prescription medications and over-the-counter medications. Despite the fact that these drugs may be used to treat certain disorders, they can also affect a man’s hormones, nerves, or blood circulation, which can result in ED or increase the risk of it.
Medicines that may cause Erectile dysfunction
1. Blood pressure medicines
Usually, people with heart disease are more likely to take blood pressure medicines. The most common type of medicine that may lead to erectile dysfunction are blood pressure medicine, especially the water pills. Some blood pressure medications that commonly cause ED incudes:
- Thiazide diuretics like chlorothiazide, chlorthalidone and hydrochlorothiazide
- Loop diuretics like furosemide, torasemide and ethacrynic acid
Beta-blockers, another type of heart medicine, have a small risk of ED. Some of these drugs include metoprolol (Lopressor), atenolol (Tenormin), propranolol (Inderal) and bisoprolol (Zebeta). These medications aren’t all bad for people with ED who take them.
There is a strong correlation between depression and low sexual drive and erectile dysfunction. The problem with many antidepressants is that they can cause low sexual drive and erectile dysfunction, or worsen them. Some of such antidepressants include:
- SSRIs: citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft)
- SNRIs: venlafaxine (Effexor), desvenlafaxine (Pristiq), duloxetine (Cymbalta)
- MAOIs: isocarboxazid (Marplan), phenelzine (Nardil), tranylcypromine (Parnate)
- Tricyclic and tetracyclic antidepressants: amitriptyline, nortriptyline, clomipramine
Antidepressants such as selective serotonin reuptake inhibitors (SSRIs) are the most commonly prescribed and most likely to cause ED. However, they are the most effective medications against depression.
Some of the antidepressants that are less likely to cause ED includes:
- Bupropion (Zyban)
- Mirtazapine (Remeron)
- Selegiline patches (Emsam)
Antihistamines like Benadryl, Dramamine, and Phenergan can also cause erectile dysfunction. The action of antihistamines is to block the release of histamine from the body, a chemical that is involved in allergic reactions and healthy erections.
4. Acid reflux medications
In the same way as antihistamines, certain acid reflux drugs called H2 blockers may also inhibit histamine production and lead to erectile dysfunction. This class of drugs is characterized by the highest risk for ED of cimetidine (Tagamet), and the lowest risk for ED of ranitidine (Zantac) and famotidine (Pepcid).
5. Opioid pain medications
There is also a connection between opioids and ED. Low testosterone levels and erectile dysfunction are possible side effects of long-term opioid use. The three most common opioid medications are hydrocodone, oxycodone, and morphine.
It is common for patients on antiepileptic drugs to experience sexual dysfunction. It has been reported that gabapentin and topiramate are associated with orgasmic dysfunction in both men and women, and reduced libido in women.
An immunosuppressant reduces the immune system’s activity. It is usually given to the person to help control an autoimmune condition or during organ transplant surgery to prevent organ rejection. A potential side effects of this drug category is impaired sexual function. Medicines include:
Always inform the doctor if you notice any medication causing you erectile dysfunction. The medication might be discontinued or other method could to be used to counter ED along with ongoing medical condition.
The above list and categories of medicine are not every possible medication that must be taken of to prevent ED. However, if you are dealing with ED, there is 25% chance that it is caused due to your meds. If you think that your meds are causing you erectile dysfunction, it is always advisable to speak about it to your doctor.
For more details, kindly visit below.